Cannabidiol Elevates Mechanistic Target of Rapamycin Inhibitor Levels in Patients With Tuberous Sclerosis Complex
Related Experiment Video
Updated: Dec 31, 2025

A Semi-Quantitative Drug Affinity Responsive Target Stability DARTS assay for studying Rapamycin/mTOR interaction
Published on: August 27, 2019
Daniel Ebrahimi-Fakhari1, Karen D Agricola2, Cynthia Tudor2
1Division of Neurology, Department of Pediatrics, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio; Department of General Pediatrics, University Children's Hospital Muenster, Muenster, Germany.
Background:
The mechanistic target of rapamycin inhibitors everolimus and sirolimus have activity against multiple manifestations of tuberous sclerosis complex and are approved to treat astrocytomas, angiomyolipomas, lymphangioleiomyomatosis, and epilepsy. Cannabidiol is a novel antiepileptic medication. There is lack of information regarding drug-drug interactions between mechanistic target of rapamycin inhibitors and cannabidiol in clinical practice.
Methods:
We reviewed patients with tuberous sclerosis complex who were treated with a mechanistic target of rapamycin inhibitor (everolimus, sirolimus) and cannabidiol. Clinical information, mechanistic target of rapamycin inhibitor and cannabidiol dosing, concomitant antiepileptic drugs, as well as laboratory and adverse events were reviewed before and after initiation of cannabidiol.
Results:
A total of 25 patients were treated with cannabidiol and a mechanistic target of rapamycin inhibitor (18 everolimus, seven sirolimus). All mechanistic target of rapamycin inhibitor levels were drawn as troughs. Levels were significantly higher in 76% patients after cannabidiol treatment (P = 0.0003). Median change from baseline was +9.8 ng/mL for everolimus and +5.1 ng/mL for sirolimus. Adverse events occurred in 40%, with diarrhea being the most frequent adverse event occurring in three patients. No severe adverse events occurred during the treatment period.
Conclusions:
Cannabidiol resulted in increased serum levels of everolimus and/or sirolimus. Some patients experienced doubling or tripling of their mechanistic target of rapamycin inhibitor trough following the addition of cannabidiol. In some cases, this resulted in clinical toxicity, as well as laboratory abnormalities. Awareness of this interaction can lead clinicians to evaluate serum levels and other safety laboratory studies more closely, and thereby avoid potentially significant adverse effects. In patients known to be prone to mechanistic target of rapamycin inhibitor toxicity, preemptive reduction in dose may be warranted upon initiation of cannabidiol.
Insights
Cannabidiol significantly increases blood levels of mTOR inhibitors like everolimus and sirolimus in tuberous sclerosis complex patients. Clinicians should monitor drug levels closely to prevent toxicity when these medications are used together.
Area of Science:
- Pharmacology
- Oncology
- Neurology
Background:
- Mechanistic target of rapamycin (mTOR) inhibitors (everolimus, sirolimus) treat tuberous sclerosis complex (TSC) manifestations.
- Cannabidiol is a new antiepileptic drug.
- Drug interactions between mTOR inhibitors and cannabidiol are not well-documented.
Purpose of the Study:
- To investigate the drug-drug interaction between mTOR inhibitors and cannabidiol in TSC patients.
- To assess the impact of cannabidiol on serum levels of everolimus and sirolimus.
- To evaluate clinical and laboratory safety profiles during co-administration.
Main Methods:
- Retrospective review of 25 TSC patients treated with an mTOR inhibitor and cannabidiol.
- Analysis of clinical data, drug dosing, and concomitant antiepileptic drugs.
- Monitoring of mTOR inhibitor trough levels and adverse events before and after cannabidiol initiation.
Main Results:
- Serum levels of everolimus/sirolimus significantly increased in 76% of patients after adding cannabidiol.
- Median increases were +9.8 ng/mL for everolimus and +5.1 ng/mL for sirolimus.
- 40% of patients experienced adverse events, most commonly diarrhea; no severe events occurred.
Conclusions:
- Cannabidiol co-administration leads to elevated serum levels of mTOR inhibitors.
- This interaction may cause clinical toxicity and laboratory abnormalities.
- Monitoring drug levels and considering preemptive dose reduction of mTOR inhibitors is recommended when initiating cannabidiol.
More Related Videos
Related Concept Videos
mTOR Signaling and Cancer Progression
The mTOR pathway or the...
PI3K/mTOR/AKT Signaling Pathway
Therapeutic Drug Monitoring: Affecting Factors
Therapeutic Drug Monitoring: Overview and Classification
Drugs that Stabilize Microtubules
Treatment for Pulmonary Arterial Hypertension: Receptor Tyrosine Kinase Inhibitors and Calcium Channel Blockers
TKIs, such as imatinib (Gleevec), are particularly effective in tackling the growth and mitogenic factors that become upregulated in PAH patients. These factors contribute to the...

